MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. THE CELLFINA SYSTEM

MERZ NORTH AMERICA, INC. THE CELLFINA SYSTEM
Model Number CK1-US
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bruise/Contusion (1754); Deformity/ Disfigurement (2360); Swelling/ Edema (4577)
Date of Event 11/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
A practice reported to merz via email on (b)(6) 2021 information regarding an alleged cellfina adverse event.According to the report: "i have a patient that did not respond to cellfina as we typically see.The patient is having some extra swelling we don't normally see and we are now four months out from treatment.It is not an injury, it is persistent raised lumps.They have been present since the treatment, visible when i saw her for a follow up at one month and still present." this patient was treated on with cellfina on the buttocks and thighs.No prior treatments with cellfina or other procedures in the affected area.Anesthesia: 1,100cc of tumescent were used (1,250 cc lr, 57 cc 1% lidocaine, 1.25 cc epinephrine).Patient's bmi at time of treatment: 24.3.55 total releases were performed using a narrow release.Most releases were at a depth of 6mm, a few were performed at 10mm.The practice stated no malfunctions occurred during treatment and the devices performed as intended.During follow up for this initial report, the practice stated the cellulite has improved and there was improvement in the lumps between one and four months and did not consider this an injury.No intervention was performed at the time.New information was received from the practice via email on 02-sep-2022 stating the patient is still having fat outpouching post dimple release.According to the reporter, "she had the procedure (b)(6) 2020.I last saw her on (b)(6) 2022.We had tried some micro needling and steroid injections to help with the outpouching.Dr.[redacted] also tried to use a blunt needle to 'rough up the area' under the outpouching to create scar tissue and tighten.This is what was recommended by the company initially, and that did not work.The most successful tx so far was the steroid injections, although she had some atypical bruising in the area a month out when i saw her.On (b)(6) 2022 we did some repeat steroid injections and i have not heard from her since.No additional information is available at this time.
 
Additional Manufacturer Narrative
The practice discarded the cellfina disposable kit; therefore, no devices are available for return for evaluation.The treatment provider stated no malfunctions or device deficiencies occurred during this treatment.The investigation into this event is ongoing.When additional information is received, a supplemental medwatch will be submitted.
 
Additional Manufacturer Narrative
The practice reported the cellfina kit used during this treatment was discarded.Therefore, this device is not available for evaluation.The practice reported no malfunctions or device deficiencies occurred during this treatment, and the system worked as intended.A review of the lot complaint history revealed (b)(4) units were manufactured for lot number 2019051229.No reports of any malfunctions, device deficiencies, or related adverse events have been reported for this lot number.A review of the lot history record revealed no deviations or rework were associated with the manufacture of lot number 2019051229.One non-conformance was listed for illegible print; however, this issue would not have contributed to the reported event.All required testing passed prior to distribution.As the patient's alleged issues have lasted a considerable time following treatment, permanent damage could not be excluded with certainty.A review of the current cellfina patient complaint trend analysis for the reported issues of bruising, edema, and skin surface convexity, depression or other irregularity revealed that none of the issues have occurred at a high enough frequency to generate a trend.These issues will continue to be monitored.No additional information is available at this time.If additional information is received, a supplemental medwatch will be submitted.
 
Event or Problem Description
A practice reported to merz via email on 31-mar-2021 information regarding an alleged cellfina adverse event.According to the report: "i have a patient that did not respond to cellfina as we typically see.The patient is having some extra swelling we don't normally see and we are now four months out from treatment.It is not an injury, it is persistent raised lumps.They have been present since the treatment, visible when i saw her for a follow up at one month and still present." this patient was treated on with cellfina on the buttocks and thighs.No prior treatments with cellfina or other procedures in the affected area.Anesthesia: 1,100cc of tumescent were used (1,250 cc lr, 57 cc 1% lidocaine, 1.25 cc epinephrine).Patient's bmi at time of treatment: 24.3.55 total releases were performed using a narrow release.Most releases were at a depth of 6mm, a few were performed at 10mm.The practice stated no malfunctions occurred during treatment and the devices performed as intended.During follow up for this initial report, the practice stated the cellulite has improved and there was improvement in the lumps between one and four months and did not consider this an injury.No intervention was performed at the time.New information was received from the practice via email on 02-sep-2022 stating the patient is still having fat outpouching post dimple release.According to the reporter, "she had the procedure (b)(6) 2020.I last saw her on (b)(6) 2022.We had tried some micro needling and steroid injections to help with the outpouching.Dr.(b)(6) also tried to use a blunt needle to 'rough up the area' under the outpouching to create scar tissue and tighten.This is what was recommended by the company initially, and that did not work.The most successful tx so far was the steroid injections, although she had some atypical bruising in the area a month out when i saw her.On (b)(6) 2022 we did some repeat steroid injections and i have not heard from her since.The practice reported on 29-sep-2022 that no correspondence with the patient has occurred and they will report if any additional information is obtained.The practice also stated that the cellfina kit used during this treatment was discarded and is not available for return for evaluation.No additional information is available at this time.

Brand Name
THE CELLFINA SYSTEM
Common Device Name
THE CELLFINA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
robert wdowicki
13900 w. grandview parkway
sturtevant, WI 53177
2628353396
MDR Report Key15512172
Report Number3006560326-2022-00008
Device Sequence Number14695350
Product Code OUP
UDI-Device Identifier00840763100827
UDI-Public00840763100827
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192185
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 09/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/25/2021
Device Model NumberCK1-US
Device Catalogue Number5036030
Device Lot Number2019051229
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2022
Supplement Date Received by Manufacturer09/29/2022
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date10/29/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/28/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1,100CC TUMESCENT ANESTHESIA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexFemale
Patient Weight70 KG